Alert archive / Tennessee / Ice Storm Warnings in 2009
Ice Storm Warning 2, NWS Nashville, TN
NWS Nashville, TN issued this ice storm warning at Mar 12, 2009, 7:53 PM CDT for 5 counties in Tennessee. It was in force for 6 hr. 5 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 12, 2009, 7:53 PM CDT (00:53 UTC)
- Expired
- Mar 13, 2009, 2:00 AM CDT
- In force
- 6 hr
- Issued by
- NWS Nashville, TN
Counties Cumberland County, TN, Fentress County, TN, Overton County, TN, Pickett County, TN, Putnam County, TN
The radar
The Nashville radar (KOHX), 126 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 12, 9:59 PM CDT | ICE STORM | Jamestown, TN | TREES DOWN AND POWER OUTAGES IN JAMESTOWN AND WESTERN FENTRESS COUNTY |
| Mar 12, 11:15 PM CDT | ICE STORM | Byrdstown, TN | SHERIFFS OFFICE REPORTS ICING IN TREES AND POWER LINES. NO REPORTS OF TREES DOWN DUE TO ICING. |
| Mar 12, 11:15 PM CDT | ICE STORM | Jamestown, TN | SHERIFFS OFFICE REPORTS SEVERAL AREAS WITH ICING IN THE TREES AND POWER LINES. SOME TREES AND POWER LINES DOWN DUE TO ICING. |
| Mar 12, 11:15 PM CDT | ICE STORM | Livingston, TN | SHERIFFS OFFICE REPORTS ICING ON TREES AND POWER LINES IN HIGHER ELEVATIONS. SOME TREES DOWN DUE TO ICING. |
| Mar 12, 11:15 PM CDT | ICE STORM | Monterey, TN | ICING ON TREES AND POWER LINES IN THE EASTERN PORTION OF THE COUNTY. ICING DOWNED SOME TREES ON CUMBERLAND COVE ROAD IN EASTERN PUTNAM COUNTY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 0.9 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 634 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 405 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS44 KOHX 130053 WSWOHX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE NASHVILLE TN 753 PM CDT THU MAR 12 2009 ...WINTER WEATHER EXPECTED OVER MOST OF MIDDLE TENNESSEE TONIGHT... .A FRONTAL BOUNDARY WILL REMAIN SOUTH OF MIDDLE TENNESSEE THROUGH THURSDAY NIGHT. A SERIES OF DISTURBANCES WILL MOVE ACROSS THE SOUTHERN STATES...BRINGING MOISTURE OVER THE COLD AIR IN PLACE. IN MIDDLE TENNESSEE...THIS WILL MEAN WIDESPREAD PRECIPITATION...INCLUDING SOME SNOW AND SLEET. MOST OF THE SNOW WILL OCCUR NORTH OF INTERSTATE 40...WITH LIGHT ACCUMULATIONS OF FREEZING RAIN AND SLEET EXPECTED IN AREAS SOUTH OF INTERSTATE 40. NORTHERN MIDDLE TENNESSEE COULD SEE AROUND 1 INCH ACCUMULATION OF SNOW AND ICE. AREAS FARTHER SOUTH...INCLUDING THE NASHVILLE METROPOLITAN AREA...MAY SEE ACCUMULATIONS OF SNOW...SLEET...AND FREEZING RAIN OF LESS THAN A QUARTER INCH. TRAVEL PROBLEMS MAY DEVELOP OVERNIGHT AS TEMPERATURES DROP TOWARD FREEZING...ESPECIALLY ON BRIDGES AND OVERPASSES. MOTORISTS ARE CERTAINLY URGED TO EXERCISE CAUTION WHILE ON MIDDLE TENNESSEE ROADWAYS. TNZ011-032>034-066-130500- /O.UPG.KOHX.WW.Y.0008.000000T0000Z-090313T0500Z/ /O.NEW.KOHX.IS.W.0002.090313T0053Z-090313T0500Z/ PICKETT-PUTNAM-OVERTON-FENTRESS-CUMBERLAND- 753 PM CDT THU MAR 12 2009 ...ICE STORM WARNING IN EFFECT UNTIL MIDNIGHT CDT TONIGHT... THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED AN ICE STORM WARNING...WHICH IS IN EFFECT UNTIL MIDNIGHT CDT TONIGHT. FREEZING RAIN WILL CONTINUE FOR MOST OF THE EVENING, WITH ICE ACCUMULATIONS RANGING FROM ONE QUARTER OF AN INCH UP TO ONE INCH, WITH ISOLATED LOCATIONS SEEING EVEN HEAVIER AMOUNTS. TRAVEL PROBLEMS MAY DEVELOP AS TEMPERATURES DROP BELOW FREEZING, ESPECIALLY ON BRIDGES AND OVERPASSES. MOTORISTS ARE CERTAINLY URGED TO EXERCISE CAUTION WHILE ON THE ROADWAYS. ICE ACCUMULATIONS AND WILL LIKELY LEAD TO SNAPPED POWER LINES AND FALLING TREE BRANCHES THAT ADD TO THE DANGER. $$ TNZ005>010-022>031-056>065-075-077>080-130500- /O.CON.KOHX.WW.Y.0008.000000T0000Z-090313T0500Z/ STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-BENTON-HOUSTON- HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH- JACKSON-PERRY-HICKMAN-LEWIS-WILLIAMSON-MAURY-MARSHALL-RUTHERFORD- CANNON-DEKALB-WHITE-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN- 753 PM CDT THU MAR 12 2009 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CDT TONIGHT... A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CDT TONIGHT. TRAVEL PROBLEMS MAY DEVELOP OVERNIGHT AS TEMPERATURES DROP TOWARD FREEZING... ESPECIALLY ON BRIDGES AND OVERPASSES. MOTORISTS ARE CERTAINLY URGED TO EXERCISE CAUTION WHILE ON MIDDLE TENNESSEE ROADWAYS. $$ ROSE
1 follow-up statement
000 WWUS44 KOHX 130448 WSWOHX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE NASHVILLE TN 1148 PM CDT THU MAR 12 2009 ...WINTER WEATHER EXPECTED OVER MOST OF MIDDLE TENNESSEE TONIGHT... .A FRONTAL BOUNDARY WILL REMAIN SOUTH OF MIDDLE TENNESSEE THROUGH THURSDAY NIGHT. A SERIES OF DISTURBANCES WILL MOVE ACROSS THE SOUTHERN STATES...BRINGING MOISTURE OVER THE COLD AIR IN PLACE. IN MIDDLE TENNESSEE...THIS WILL MEAN WIDESPREAD PRECIPITATION... INCLUDING SOME SNOW AND SLEET. MOST OF THE SNOW WILL OCCUR NORTH OF INTERSTATE 40...WITH LIGHT ACCUMULATIONS OF FREEZING RAIN AND SLEET EXPECTED IN AREAS SOUTH OF INTERSTATE 40. NORTHERN MIDDLE TENNESSEE COULD SEE AROUND 1 INCH ACCUMULATION OF SNOW AND ICE. AREAS FARTHER SOUTH...INCLUDING THE NASHVILLE METROPOLITAN AREA...MAY SEE ACCUMULATIONS OF SNOW...SLEET...AND FREEZING RAIN OF LESS THAN A QUARTER INCH. TRAVEL PROBLEMS MAY DEVELOP OVERNIGHT AS TEMPERATURES DROP TOWARD FREEZING...ESPECIALLY ON BRIDGES AND OVERPASSES. MOTORISTS ARE CERTAINLY URGED TO EXERCISE CAUTION WHILE ON MIDDLE TENNESSEE ROADWAYS. TNZ005>009-022>030-056>062-075-130600- /O.CAN.KOHX.WW.Y.0008.000000T0000Z-090313T0500Z/ STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-BENTON-HOUSTON- HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-PERRY- HICKMAN-LEWIS-WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-BEDFORD- 1148 PM CDT THU MAR 12 2009 ...WINTER WEATHER ADVISORY IS CANCELED... THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS CANCELED THE WINTER WEATHER ADVISORY FOR AREAS GENERALLY WEST OF THE CUMBERLAND PLATEAU AS THE WINTRY PRECIPITATION HAS ENDED OR IS ABOUT TO END IN THESE AREAS. $$ TNZ011-032>034-066-130700- /O.EXT.KOHX.IS.W.0002.000000T0000Z-090313T0700Z/ PICKETT-PUTNAM-OVERTON-FENTRESS-CUMBERLAND- 1148 PM CDT THU MAR 12 2009 ...ICE STORM WARNING NOW IN EFFECT UNTIL 2 AM CDT FRIDAY... THE ICE STORM WARNING IS NOW IN EFFECT UNTIL 2 AM CDT FRIDAY. FREEZING RAIN WILL CONTINUE INTO THE EARLY MORNING... WITH ICE ACCUMULATIONS RANGING FROM ONE QUARTER OF AN INCH UP TO ONE INCH...WITH ISOLATED LOCATIONS SEEING EVEN HEAVIER AMOUNTS. TRAVEL PROBLEMS MAY DEVELOP AS TEMPERATURES DROP BELOW FREEZING... ESPECIALLY ON BRIDGES AND OVERPASSES. MOTORISTS ARE URGED TO EXERCISE CAUTION WHILE ON THE ROADWAYS. ICE ACCUMULATIONS WILL LIKELY LEAD TO SNAPPED POWER LINES AND FALLING TREE BRANCHES THAT ADD TO THE DANGER. $$ TNZ010-031-063>065-077>080-130700- /O.EXT.KOHX.WW.Y.0008.000000T0000Z-090313T0700Z/ CLAY-JACKSON-CANNON-DEKALB-WHITE-COFFEE-WARREN-GRUNDY-VAN BUREN- 1148 PM CDT THU MAR 12 2009 ...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 2 AM CDT FRIDAY... THE WINTER WEATHER ADVISORY IS NOW IN EFFECT UNTIL 2 AM CDT FRIDAY. LIGHT SLEET OR FREEZING RAIN WILL CONTINUE INTO THE EARLY MORNING, WITH SOME ADDITIONAL ICE ACCUMULATION POSSIBLE BEFORE THE PRECIPITATION FINALLY ENDS. TRAVEL PROBLEMS MAY DEVELOP OVERNIGHT AS TEMPERATURES DROP TOWARD FREEZING...ESPECIALLY ON BRIDGES AND OVERPASSES. MOTORISTS ARE URGED TO EXERCISE CAUTION WHILE ON MIDDLE TENNESSEE ROADWAYS. $$ ROSE
What forecasters said that day
The local office's own words before this ice storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this ice storm warning went out at Mar 12, 5:47 PM CDT, 2 hours 6 minutes earlier.
Area forecast discussion, Mar 12, 5:47 PM CDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 547 PM CDT THU MAR 12 2009 .UPDATE...AM GETTING REPORTS FROM LEWIS AND MARSHALL COUNTIES OF GRADUALLY WORSENING CONDITIONS. TEMPERATURES FROM THAT AREA ARE ALREADY DOWN TO 34 DEGREES WITH DEW POINTS LESS THAN 32 DEGREES. LATEST METAR FROM CSV ALSO SHOWS -FZRA. HAVE THEREFORE EXTENDED THE WINTER WEATHER ADVISORY TO ALL PARTS OF MIDDLE TENNESSEE EXCEPT WAYNE, LAWRENCE, AND GILES COUNTIES. BELIEVE SNOW WILL STILL BE THE PRIMARY WEATHER TYPE ACROSS OUR NORTH, WITH SLEET AND FREEZING RAIN BEING MORE PREDOMINANT IN AREAS SOUTH OF I-40. HAVE ATTEMPTED TO RE-WORD THE PUBLIC FORECAST TO REFLECT SNOW ACCUMULATIONS AROUND AN INCH ACROSS OUR NORTH, AND ICE ACCUMULATIONS LESS THAN 1/4 INCH ACROSS THE REMAINDER OF THE ADVISORY AREA. HAVE ALSO REDUCED THE OVERNIGHT MINIMUM TEMPERATURES BY A DEGREE SINCE SOME PLACES WERE EITHER AT OR WITHIN 1 DEGREE OF THEIR FORECAST LOWS ALREADY. && .PRELIMINARY POINT TEMPS/POPS... NASHVILLE 32 45 41 49 / 90 30 90 90 CLARKSVILLE 30 45 39 46 / 90 30 90 90 CROSSVILLE 32 43 41 51 / 70 40 90 90 COLUMBIA 34 46 43 51 / 70 40 90 90 LAWRENCEBURG 34 47 44 51 / 60 60 90 90 WAVERLY 32 44 41 49 / 90 30 90 90 && .OHX WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY UNTIL MIDNIGHT CDT TONIGHT FOR TNZ005>011-022>034-056>066-075-077>080. && ROSE
Hazardous weather outlook, Mar 12, 6:19 PM CDT, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 619 PM CDT THU MAR 12 2009 TNZ027-028-030-032-056>066-075-077>080-132330- DAVIDSON-WILSON-SMITH-PUTNAM-PERRY-HICKMAN-LEWIS-WILLIAMSON-MAURY- MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-CUMBERLAND-BEDFORD-COFFEE- WARREN-GRUNDY-VAN BUREN- 619 PM CDT THU MAR 12 2009 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT CDT TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...TONIGHT ...WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT... A MIXTURE SLEET...AND FREEZING RAIN WILL RESULT IN MINOR ACCUMULATIONS OF ICE ON EXPOSED SURFACES. A FEW ICY SPOTS MAY DEVELOP ON ROADWAYS DURING THE EVENING. TEMPERATURES SHOULD RISE SLIGHTLY AFTER MIDNIGHT WITH MAINLY DRIZZLE EXPECTED AFTER MIDNIGHT. MORE INFORMATION IS AVAILABLE ON THE INTERNET AT WEATHER.GOV OR BY LISTENING TO NOAA WEATHER RADIO. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. TNZ005>011-022>026-029-031-033-034-132330- STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON- HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-TROUSDALE-JACKSON-OVERTON- FENTRESS- 619 PM CDT THU MAR 12 2009 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT CDT TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...TONIGHT ...WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT... A MIXTURE OF SNOW AND SLEET WILL CONTINUE THROUGH THE EVENING HOURS. THIS MAY RESULT IN ACCUMULATION OF SNOW OR SLEET LESS THAT ONE INCH. A FEW ICY SPOTS MAY DEVELOP ON ROADWAYS DURING THE EVENING. TEMPERATURES SHOULD RISE SLIGHTLY AFTER MIDNIGHT WITH PRECIPITATION DIMINISHING. MORE INFORMATION IS AVAILABLE ON THE INTERNET AT WEATHER.GOV OR BY LISTENING TO NOAA WEATHER RADIO. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. TNZ093>095-132330- WAYNE-LAWRENCE-GILES- 619 PM CDT THU MAR 12 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...TONIGHT MAINLY LIGHT RAIN WITH A FEW INSTANCES OF FREEZING RAIN. NO ACCUMULATION IS EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. JLM
In the hours before
Local storm report, Mar 12, 5:50 PM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
550 PM CDT THU MAR 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM FREEZING RAIN HOHENWALD 35.55N 87.56W
03/12/2009 U0.00 INCH LEWIS TN TRAINED SPOTTER
SPOTTER NEAR HOHENWALD REPORTED MINOR AMOUNTS OF FREEZING
RAIN IN TREES AND POWER LINES.
&&
JLMLocal storm report, Mar 12, 7:01 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
701 PM CDT THU MAR 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0649 PM FREEZING RAIN FAIRFIELD GLADE 36.00N 84.90W
03/12/2009 U0.00 INCH CUMBERLAND TN TRAINED SPOTTER
SPOTTER REPORTED FREEZING RAIN OFF AND ON DURING THE DAY.
&&
JLMNearby
Ice Storm Warnings in Tennessee, 2009Every ice storm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.